Alert archive / Georgia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 24, 2012, 2:21 PM EST for 5 counties in Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2012, 2:21 PM EST (19:21 UTC)
- Expired
- Feb 24, 2012, 3:00 PM EST
- In force
- 39 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Berrien County, GA, Colquitt County, GA, Cook County, GA, Irwin County, GA, Tift County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 12:04 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1115 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
929
WUUS52 KTAE 241921
SVRTAE
GAC019-071-075-155-277-242000-
/O.NEW.KTAE.SV.W.0042.120224T1921Z-120224T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 PM EST FRI FEB 24 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BERRIEN COUNTY IN SOUTH CENTRAL GEORGIA...
NORTHEASTERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...
NORTH CENTRAL COOK COUNTY IN SOUTH CENTRAL GEORGIA...
SOUTHEASTERN IRWIN COUNTY IN SOUTH CENTRAL GEORGIA...
SOUTHERN TIFT COUNTY IN SOUTH CENTRAL GEORGIA...
* UNTIL 300 PM EST
* AT 218 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR OMEGA...AND MOVING EAST AT 55
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LENOX...PHILLIPSBURG...UNIONVILLE...ENIGMA AND ALAPAHA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
&&
LAT...LON 3122 8358 3140 8365 3159 8306 3156 8305
3152 8307 3149 8310 3146 8314 3144 8313
3141 8313 3136 8310 3133 8305 3130 8306
TIME...MOT...LOC 1921Z 252DEG 47KT 3131 8352
$$
42-DVD1 follow-up statement
383
WWUS52 KTAE 241936
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
236 PM EST FRI FEB 24 2012
GAC071-075-277-241946-
/O.CAN.KTAE.SV.W.0042.000000T0000Z-120224T2000Z/
TIFT GA-COLQUITT GA-COOK GA-
236 PM EST FRI FEB 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COOK...
NORTHEASTERN COLQUITT AND SOUTHERN TIFT COUNTIES IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
SOUTHEAST ALABAMA AND NORTH FLORIDA AND SOUTHWESTERN GEORGIA.
LAT...LON 3130 8306 3125 8338 3130 8344 3135 8344
3140 8337 3146 8337 3147 8334 3149 8338
3159 8306 3154 8306 3146 8314 3141 8313
3136 8310 3133 8305
TIME...MOT...LOC 1936Z 254DEG 51KT 3138 8326
$$
GAC019-155-242000-
/O.CON.KTAE.SV.W.0042.000000T0000Z-120224T2000Z/
BERRIEN GA-IRWIN GA-
236 PM EST FRI FEB 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EST
FOR SOUTHEASTERN IRWIN AND NORTHERN BERRIEN COUNTIES...
AT 231 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ENIGMA...MOVING EAST
AT 60 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALAPAHA...GLADYS AND GLORY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
SOUTHEAST ALABAMA AND NORTH FLORIDA AND SOUTHWESTERN GEORGIA.
&&
LAT...LON 3130 8306 3125 8338 3130 8344 3135 8344
3140 8337 3146 8337 3147 8334 3149 8338
3159 8306 3154 8306 3146 8314 3141 8313
3136 8310 3133 8305
TIME...MOT...LOC 1936Z 254DEG 51KT 3138 8326
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 8:54 AM EST, 5 hours 27 minutes earlier.
Area forecast discussion, Feb 24, 8:54 AM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 AM EST Fri Feb 24 2012
...Slight Risk of Severe Storms This Afternoon...
.UPDATE...
The 13z surface analysis places a 993 mb surface low near Lake Erie
will a trailing cold front southward to the Gulf coast states. The
upper level analysis shows broad troughing over the MS Valley.
Showers and thunderstorms were already developing ahead of the cold
front this morning across portions of central Alabama into
north-central Georgia. An unusually warm and moist airmass for this
time of year is in place across the local area with dewpoints in the
upper 60s and SBCAPE values between 1000-1500 j/kg already this
morning. Shear values are also high with 0-1 km shear values around
30 knots and 0-6 km shear values around 70 knots. Farther north
across north-central Georgia and Alabama, deep layer shear values
are in excess of 80 knots as observed on the BMX and FFC soundings
this morning.
Given this combination of instability and shear, we certainly cannot
rule out a few severe storms this afternoon. The main limiting
factor in this case is a lack of significant forcing across the
local area. The greatest lift is expected to pass just north of the
area and scrape the northern portions of the forecast area.
Therefore, we think the greatest threat of severe weather in our
forecast area will be across our southeast Alabama counties and the
northern counties of our southwest Georgia area. We think that the
main severe weather threats are going to be damaging winds and hail,
although given the amount of shear, we cannot rule out an isolated
tornado either. Although the speed shear is quite large, fortunately
the hodographs are fairly straight rather than sharply curved, and
this will act to limit the potential for stronger tornadoes compared
to what it might be otherwise. The hail potential with any storms
that do develop cannot be discounted given steep mid level lapse
rates in excess of 7C/km. In fact, the 12z TLH sounding had a
700-500 mb lapse rate of 8C/km.
&&
.AVIATION...
(Through 12z Saturday) MVFR cigs are expected to prevail at most of
the TAF sites today until the passage of a cold front later this
afternoon into the early evening hours. Southwest winds ahead of the
front are expected to be gusty later this morning into the afternoon
hours, and northwest winds will likely be gusty behind the front.
Showers and thunderstorms will accompany this frontal passage, and
some of the storms could be briefly strong to severe.
&&
.MARINE...
Winds and seas will increase out of the southwest this morning as
the pressure gradient increases out of the next approaching cold
front. Although winds will definitely reach Small Craft Advisory
levels behind this front tonight, it looks like today will remain at
cautionary levels outside of any showers and thunderstorms. We may
see a brief respite in winds and seas during Saturday evening before
a new low pressure system develops in the Gulf of Mexico and brings
advisory level conditions back to the marine area for Saturday night
and Sunday. Finally, scattered to numerous showers and thunderstorms
are expected to develop from west to east out ahead of the cold
front today, and some of these storms could be strong to severe.
&&
.CLIMATE...
Thursday morning's low temperature of 68 degrees at the Tallahassee
airport tied the all time record high minimum temperature for the
month of February, which occurred in two other instances on 2-9-49
and 2-4-32. So far today, the low temperature has been only 73, but
this will probably not hold as the official low for the day. The low
temperature for today will likely occur just before midnight behind
the cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 77 44 64 39 59 / 60 10 10 20 50
Panama City 75 45 62 44 59 / 50 10 10 30 50
Dothan 70 39 63 39 60 / 60 10 10 20 30
Albany 74 39 62 39 59 / 70 10 10 10 30
Valdosta 79 44 62 37 58 / 70 10 10 20 40
Cross City 81 50 65 40 62 / 50 20 10 20 50
Apalachicola 75 47 62 45 59 / 50 10 10 30 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Fire Weather Watch Saturday afternoon for Coffee-Dale-Geneva-
Henry-Houston.
GA...Fire Weather Watch Saturday afternoon for Baker-Ben Hill-Berrien-
Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
FL...Fire Weather Watch Saturday afternoon for Calhoun-Central Walton-
Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
Holmes-Inland Bay-Inland Dixie-Inland Franklin-Inland Gulf-
Inland Jefferson-Inland Taylor-Inland Wakulla-Inland Walton-
Jackson-Lafayette-Leon-Liberty-Madison-South Walton-
Washington.
GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Saturday
for Apalachee Bay-Coastal waters From Ochlockonee River to
Apalachicola FL out to 20 NM-Coastal waters from Suwannee
River to Keaton Beach FL out 20 NM-Coastal waters from
Apalachicola to Destin FL out 20 NM.
Small Craft Advisory from 7 PM this evening to 7 PM EST Saturday
for Waters from Suwannee River to Apalachicola FL from 20
to 60 NM-Waters from Apalachicola to Destin FL from 20 to
60 NM.
&&
DVDHazardous weather outlook, Feb 24, 6:46 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 646 AM EST FRI FEB 24 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-251215- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 646 AM EST FRI FEB 24 2012 /546 AM CST FRI FEB 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE REGION TODAY... ...THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF THE FLORIDA PANHANDLE TODAY... ...THERE IS A SMALL CRAFT ADVISORY IN EFFECT FOR TONIGHT INTO SATURDAY FOR THE COASTAL WATERS... A DEVELOPING LOW PRESSURE SYSTEM OVER THE OHIO VALLEY THIS MORNING WILL MOVE RAPIDLY NORTHEAST TO UPSTATE NEW YORK BY THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF THIS LOW'S TRAILING COLD FRONT OVER OUR REGION TODAY WITH THE GREATEST THREATS BEING DAMAGING WIND GUSTS AND POSSIBLY AN ISOLATED TORNADO OR TWO. ALSO...THE GREATEST THREAT FOR DAMAGING WIND GUSTS WILL BE OVER OUR NORTHEASTERN GEORGIA ZONES THIS AFTERNOON...WHERE THE BEST INGREDIENTS FOR SEVERE WEATHER ARE EXPECTED TO MATERIALIZE. THIS COLD FRONT WILL MOVE RAPIDLY THROUGH THE REGION BY LATE THIS AFTERNOON AND TONIGHT... WITH MUCH COOLER AND DRIER AIR MOVING IN FROM THE NORTHWEST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... THE FAIR WEATHER WILL NOT LAST FOR LONG THIS WEEKEND...AS A NEW LOW PRESSURE SYSTEM IS EXPECTED TO BRING A COOL RAIN TO OUR REGION FOR SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 17-GOULD
In the hours before
Local storm report, Feb 24, 12:41 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1241 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM TSTM WND DMG 3 S MALONE 30.91N 85.16W
02/24/2012 JACKSON FL COUNTY OFFICIAL
TREE DOWN 3 MILES SOUTH OF MALONE IN JACKSON COUNTY.
&&
BOLDENLocal storm report, Feb 24, 1:13 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
113 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND DMG CAMILLA 31.23N 84.21W
02/24/2012 MITCHELL GA COUNTY OFFICIAL
TREES AND TELEPHONE LINES DOWN IN CAMILLA.
&&
BOLDENLocal storm report, Feb 24, 1:19 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
119 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND DMG CAMILLA 31.23N 84.21W
02/24/2012 MITCHELL GA COUNTY OFFICIAL
TREES AND TELEPHONE LINES DOWN IN CAMILLA.
&&
BOLDENLocal storm report, Feb 24, 2:12 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
212 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM TSTM WND DMG 3 S MALONE 30.91N 85.16W
02/24/2012 JACKSON FL COUNTY OFFICIAL
TREE DOWN 3 MILES SOUTH OF MALONE IN JACKSON COUNTY.
&&
CORRECTED TIME OF EVENT
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 5:59 AM EST | Fire Weather Watch | TAE | Baker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more | 14 hr |
| Feb 24, 11:45 AM EST | Severe Thunderstorm Warning | TAE | Early, Miller, Seminole | 30 min |
| Feb 24, 12:07 PM EST | Severe Thunderstorm Warning | TAE | Baker, Decatur, Grady, Miller, Mitchell, Seminole | 38 min |
| Feb 24, 12:41 PM EST | Severe Thunderstorm Warning | TAE | Baker, Decatur, Grady, Mitchell | 34 min |
| Feb 24, 12:57 PM EST | Tornado Warning | TAE | Colquitt, Mitchell | 33 min |
| Feb 24, 1:11 PM EST | Severe Thunderstorm Warning | TAE | Colquitt, Cook, Mitchell, Tift, Worth | 49 min |
| Feb 24, 1:28 PM EST | Tornado Warning | TAE | Colquitt, Cook | 32 min |
| Feb 24, 1:40 PM EST | Severe Thunderstorm Warning | TAE | Colquitt, Mitchell | 50 min |
| Feb 24, 1:45 PM EST | Tornado Warning | TAE | Berrien, Colquitt, Cook, Tift | 17 min |
| Feb 24, 1:58 PM EST | Severe Thunderstorm Warning | TAE | Decatur, Grady, Mitchell, Thomas | 30 min |
| Feb 24, 2:02 PM EST | Severe Thunderstorm Warning | TAE | Colquitt, Cook, Tift, Worth | 28 min |
| Feb 24, 2:16 PM EST | Severe Thunderstorm Warning | TAE | Thomas | 29 min |
| Feb 24, 3:49 PM EST | Severe Thunderstorm Warning | TAE | Lanier, Lowndes | 26 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.